Buscar en
Medicina Clínica (English Edition)
Toda la web
Inicio Medicina Clínica (English Edition) Lichen planus after SARS-CoV-2 infection treated with lopinavir/ritonavir
Journal Information
Vol. 156. Issue 9.
Pages 468-469 (May 2021)
Vol. 156. Issue 9.
Pages 468-469 (May 2021)
Letter to the Editor
DOI: 10.1016/j.medcle.2020.12.014
Full text access
Lichen planus after SARS-CoV-2 infection treated with lopinavir/ritonavir
Liquen plano en una paciente tras SARS-CoV-2 tratado con lopinavir/ritonavir
Visits
...
Javier Gimeno Castillo
Corresponding author
javiergimenocastillo@gmail.com

Corresponding author.
, Francisco Javier de la Torre Gomar, Amaia Saenz Aguirre
Servicio de Dermatología, Hospital Universitario Araba, Vitoria, Álava, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor:

Lichen planus (LP) is a common, inflammatory dermatosis that mainly affects middle-aged adults. This entity can involve the skin, nails, mucous membranes and hair. Clinically, it is characterised by purple-coloured, pruritic, polyglonal, planar (flat-topped) papules, typically showing a bilateral and symmetrical distribution. These lesions preferentially involve the flexor and sacral areas.1

Despite the fact that LP is considered an idiopathic disease, several factors have been postulated as triggers of this dermatosis, including viruses, drugs or bacteria.1

We present the case of a 51-year-old woman with no relevant medical history for the current process who came to the emergency department with fever and malaise after being diagnosed with SARS-CoV-2 infection by PCR. The lab tests showed a C reactive protein level of 89.8 mg/l and a D-dimer of 563 ng/dl, as relevant disorders. The chest X-ray showed bilateral patchy infiltrates, compatible with SARS-CoV-2 pneumonia. Consequently, treatment was started with lopinavir/ritonavir 200/50 mg/every 12 h for one week. Three weeks later, after recovery from the process, the patient came to the doctor’s consultancy due to the appearance of very itchy skin lesions.

When examined three months after the onset of the cutaneous symptoms, papular, polygonal, purple-coloured lesions were seen, in the lumbar area, and on the feet and hands, with white-yellowish reticulated structures, compatible with Wickham’s striae, in the dermoscopic evaluation. These findings lead to the diagnosis of the lesions as LP. This suspicion was confirmed with a biopsy that showed compatible findings: orthokeratotic hyperkeratosis, band-like lymphocytic infiltrate with some histiocytes in the superficial dermis, basal layer damage in association with vacuolar changes and apoptotic keratinocytes. The patient initially responded to a descending regimen of oral prednisone, however, she relapsed and topical clobetasol cream was prescribed, with a partial response.

LP can be related to the infection of certain viruses, mainly the hepatitis C virus, but it can also associate with other viruses that are not specifically hepatropic, such as the Epstein–Barr virus.1 It could be postulated that the hyperinflammatory reactions that have been described associated with SARS-CoV-2 infection could affect the reticuloendothelial system and thus explain the development of LP-like lesions.2 In this way, we could demonstrate that the trigger for the cutaneous symptoms in our patient was the coronavirus infection. However, among the published literature on cutaneous manifestations associated with COVID-19, we have not found a mention of LP.3 We should keep in mind that the patient was prescribed lopinavir/ritonavir as an antiviral agent for her pneumonia. The appearance of lichenoid drug reactions is relatively frequent with this treatment.4 The latent period is usually weeks or months after the drug administration, and it can take months for the rash to disappear even when the drug involved is withdrawn. Some authors maintain that these lesions have an atypical morphology and distribution, and can be distinguished from that of LP, having a psoriasiform appearance and a lack of Wickham’s striae. Histologically, the presence of eosinophils and focal parakeratosis in the epidermis further guides the diagnosis towards a lichenoid eruption.4 However, for other authors, the lichenoid drug reactions are clinically and histologically indistinguishable from LP.1,4 In our patient, taking into account that both the histology and the symptoms were typical of LP, this diagnosis was considered the most probable option, without being able to determine with certainty whether it was an idiopathic LP, secondary to SARS-CoV-2 or drug-related.

We consider it relevant to report our case of the appearance of LP lesions in a patient with SARS-CoV-2 pneumonia treated with lopinavir/ritonavir. We cannot demonstrate causality, and we must not make the mistake of thinking that from now on all skin manifestations that our patients present are attributable to the coronavirus infection. But we believe it is important to contribute this case to literature in case other cases with a similar temporal relationship are published.

On the other hand, although treatment with lopinavir/ritonavir is no longer the first-line option against SARS-CoV-2 infection,4 we must remember that lichenoid-type drug reactions attributed to these drugs are not uncommon.

Funding

The authors declare that they have not received funding to carry out this work.

References
[1]
F. Gorouhi, P. Davari, N. Fazel.
Cutaneous and mucosal lichen planus: a comprehensive review of clinical subtypes, risk factors, diagnosis, and prognosis.
Sci World J, 2014 (2014),
[2]
F. Stancioiu, G.Z. Papadakis, S. Kteniadakis, B.N. Izotov, M.D. Coleman, D.A. Spandidos, et al.
A dissection of SARS-CoV2 with clinical implications (Review).
Int J Mol Med, 46 (2020), pp. 489-508
[3]
C. Galván Casas, A. Català, G. Carretero Hernández, P. Rodríguez-Jiménez, D. Fernández-Nieto, A. Rodríguez-Villa Lario, et al.
Classification of the cutaneous manifestations of COVID-19: a rapid prospective nationwide consensus study in Spain with 375 cases.
Br J Dermatol, 183 (2020), pp. 71-77
[4]
Ü Türsen, B. Türsen, T. Lotti.
Cutaneous sıde-effects of the potential COVID-19 drugs.
Dermatol Ther, 33 (2020),

Please cite this article as: Gimeno Castillo J, de la Torre Gomar FJ, Saenz Aguirre A. Liquen plano en una paciente tras SARS-CoV-2 tratado con lopinavir/ritonavir. Med Clin (Barc). 2021;156:468–469.

Copyright © 2021. Elsevier España, S.L.U.. All rights reserved
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos